Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Topeka, KS

February 29, 20208 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 29, 2020, 4:18 AM CST for 8 counties in Kansas. It took effect at Feb 29, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 4:18 AM CST (10:18 UTC)
In effect from
Feb 29, 2020, 12:00 PM CST
Expired
Feb 29, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS83 KTOP 291018
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
418 AM CST Sat Feb 29 2020

KSZ021>023-035>038-054-291830-
/O.NEW.KTOP.FW.W.0001.200229T1800Z-200301T0000Z/
Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon-
418 AM CST Sat Feb 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW RELATIVE HUMIDITY NEAR 20 PERCENT, SOUTH WINDS 15
TO 25 MPH WITH GUSTS TO 40 MPH, AND EXTREME DRY DORMANT FUELS, 
FOR FIRE WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 
054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 021, 022, 023, 035, 036, 
  037, 038, and 054. 

* WIND...South winds 15 to 25 MPH with some gusts to 40 MPH.

* HUMIDITY...Around 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
101 
WWUS83 KTOP 291933
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
133 PM CST Sat Feb 29 2020

KSZ021>023-035>038-054-010000-
/O.CON.KTOP.FW.W.0001.000000T0000Z-200301T0000Z/
Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon-
133 PM CST Sat Feb 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY NEAR 20 PERCENT, SOUTH WINDS 15 TO
25 MPH WITH GUSTS TO 40 MPH, AND EXTREME DRY DORMANT FUELS, FOR
FIRE WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 054...

* AFFECTED AREA...Fire weather zones 021, 022, 023, 035, 036, 
  037, 038, and 054. 

* WIND...South winds 15 to 25 MPH with some gusts to 40 MPH.

* HUMIDITY...Around 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
898 
WWUS83 KTOP 292352
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
552 PM CST Sat Feb 29 2020

KSZ021>023-035>038-054-010100-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-200301T0000Z/
Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon-
552 PM CST Sat Feb 29 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 054...

Although southerly winds will continue to be gusty this evening,
temperatures have begun to fall and relative humidity values have
been rising. Therefore, fire weather conditions will be improving
so will let the red flag warning expire at 6 PM.  

$$

Drake

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 29, 3:06 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 29, 3:06 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
306 AM CST Sat Feb 29 2020

.SHORT TERM...(Today and tonight)
Issued at 254 AM CST Sat Feb 29 2020

An upper level trough moving onshore across the Pacific Northwest
will amplify the down stream H5 ridge across the central and
northern Plains. Westerly mid-level flow across the central Rockies
will cause a lee surface trough to deepen across the central and
souther high Plains. The resulting increase in the surface
pressure gradient across eastern KS, along with mixing of the PBL
to about 880mb will allow southerly winds to increase to 15 to 25
MPH during the late morning and afternoon hours with gusts of 30
to 40 MPH possible during the afternoon hours. Afternoon dewpoints
will mix-out into the upper 20s to lower 30s and with the strong
WAA high temperatures will reach the mid to upper 60s with some 70
degree readings possible. Minimum RHs will drop to the 20-25
percent range across portions of Flint Hills from Pottawatomie and
Riley county southward across Morris into western Lyon Counties.
This area may flirt with extreme grassland fire danger at times
during the afternoon hours. Most areas will see minimum RHs
dropping into the 25 to 30 percent range. There may be a bit of
evapotranspiration across south central KS that could moisten the
boundary layer slightly. At this time I will hold off on issuing
a Red Flag Warning, though if the PBL mixes a bit deeper across
the Flint Hills, then the next shift may have to issue one.

Southerly wind with a stronger LLJ will keep overnight lows mild
with overnight lows only dipping down into the mid to upper 40s
across east central KS, and upper 30s to lower 40s across
northeast and north central KS.

.LONG TERM...(Sunday through Friday)
Issued at 254 AM CST Sat Feb 29 2020

Sunday through Sunday night, the upper level trough across the
western US will shear apart with the northern stream member
moving east across the northern Plains and the southern stream
portion of the upper trough amplifying as it digs southward off the
southwest CA coast. As the northern stream H5 trough shifts east
across the northern and central Plains, low-level CAA will cause a
surface front to push southward across the central Plains. The
front may reach the northwest counties by late Sunday afternoon and
then pass southward across the entire CWA during the evening
hours. The richer moisture will advect northward across AR into
southern MO, therefore, the front should pass through dry across
east central KS Sunday evening.

The NAM and RAP show stratus advecting northeast across east central
KS Sunday morning and only slowly eroding eastward through the
afternoon. If the stratus does hold through most of the afternoon
hours, then High temperatures on Sunday may only reach the upper
50s to around 60 across east central KS. However, if the stratus
scatters out through the mid and late afternoon hours, then highs
may reach the upper 60s to around 70 degrees across east central
KS. At this time I went with mid 60s. North central KS may only
reach the lower 60s if the surface front is a bit faster moving to
the southeast.

North winds will advect a cooler airmass southward across the CWA
Sunday night behind the surface front. Overnight lows will dip down
into the lower to mid 30s.

Monday through Monday night, The amplified southern stream upper low
will track east across northern Mexico. A less amplified shorter
wave length northern stream trough will dig southeast from western
Canada into the the central Plains on Monday. There may be enough
ascent ahead of this H5 trough for some light snow or snow mixed
with rain across the northern half of the CWA Monday morning, with
the precip transitioning to rain showers before shifting southeast
into MO. North winds and cloud cover will keep highs in the 40s
Monday afternoon.

Tuesday through Wednesday night, the ECMWF, GFS and Canadian model
solutions are in good agreement with moving the southern stream
upper low over northern Mexico, east across southern TX. This will
keep the heavier rainfall well south and southeast of the CWA. An
upper level trough embedded within the northern branch of the jet
will dig southeast across the Plains on Wednesday but the stronger
ascent will remain northeast of the CWA, so expect dry conditions.
Highs on Tuesday will warm back into the 50s, with lower 60s for
highs on Wednesday. A weak front will pass southeast across the area
Wednesday night, as the H5 trough digs southeast into the mid MS
River Valley

Thursday through Thursday night, a surface ridge will build southeast
across eastern KS. Highs will be a few degrees cooler with lower to
mid 50s. The surface ridge will shift southeast of KS overnight.

Friday through Saturday a broad upper level ridge across the western
conus will shift east across the Plains on Saturday. A lee surface trough
across the central and southern high plans will also deepen
causing winds to become southerly. Expect Highs to warm into the
upper 50s to lower 60s on Friday with mid 60s to around 70 degrees
on Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1123 PM CST Fri Feb 28 2020

A VFR forecast continues through the period. Winds with strong
southerly flow increase by late morning and remain gusty through
the afternoon. Do expect that winds begin to relax into the
evening, but a little uncertain in how much sustained winds calm
into the end of the period. The thinking right now is that LLWS
conditions may be supported with a strong LLJ aloft overspreading
the area. But the actual strength of those winds aloft are
somewhat lower confidence at this time when compared to the
surface wind speeds. Therefore, have decided to hold off on
mentioning LLWS in the TAF forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Feb 29, 3:10 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
310 AM CST Sat Feb 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-010915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
310 AM CST Sat Feb 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A very high fire danger will occur this afternoon, due to gusty
south winds and low relative humidity, combined with dormant and
heavy fuel loads.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.